Alert archive / Louisiana / Small Craft Advisories in 2021

Small Craft Advisory 12, NWS New Orleans, LA

February 14, 2021

NWS New Orleans, LA issued this small craft advisory at Feb 14, 2021, 9:26 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2021, 9:26 PM CST (03:26 UTC)
Expired
Feb 15, 2021, 6:00 AM CST
In force
9 hr
Issued by
NWS New Orleans, LA

The text

As transmitted.

489 
WHUS74 KLIX 150326
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
926 PM CST Sun Feb 14 2021

GMZ570-572-151130-
/O.NEW.KLIX.SC.Y.0012.210215T0326Z-210215T1200Z/
/O.NEW.KLIX.GL.W.0002.210215T1200Z-210216T0000Z/
/O.EXT.KLIX.SC.Y.0011.210216T0000Z-210216T1200Z/
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
926 PM CST Sun Feb 14 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST MONDAY...
...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM CST MONDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 PM MONDAY TO 6 AM
CST TUESDAY...

* WHAT...For the Gale Warning, northwest winds 20 to 30 kt with
  gusts up to 40 kt and seas 5 to 10 ft expected. For the first
  Small Craft Advisory, northeast winds 15 to 20 kt with gusts up
  to 30 kt. For the second Small Craft Advisory, northwest winds
  20 to 25 kt with gusts up to 30 kt and seas 5 to 8 ft expected.

* WHERE...Coastal waters from Port Fourchon Louisiana to Lower 
  Atchafalaya River LA from 20 to 60 NM and Coastal waters from 
  Southwest Pass of the Mississippi River to Port Fourchon 
  Louisiana from 20 to 60 NM.

* WHEN...For the Gale Warning, from 6 AM to 6 PM CST Monday. For 
  the Small Craft Advisory, until 6 AM CST Monday. For the Small 
  Craft Advisory, from 6 PM Monday to 6 AM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ575-577-151130-
/O.NEW.KLIX.GL.W.0002.210215T1200Z-210216T0000Z/
/O.EXT.KLIX.SC.Y.0011.210216T0000Z-210216T1200Z/
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-
926 PM CST Sun Feb 14 2021

...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM CST MONDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 PM MONDAY TO 6 AM
CST TUESDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 kt with
  gusts up to 40 kt expected. For the Small Craft Advisory,
  northwest winds around 20 kt with gusts up to 30 kt and seas 8
  to 10 ft expected.

* WHERE...Coastal Waters from Stake Island LA to Southwest Pass 
  of the Mississippi River from 20 to 60 nm and Coastal waters 
  from Pascagoula Mississippi to Stake Island Louisiana out 20 
  to 60 NM.

* WHEN...For the Gale Warning, from 6 AM to 6 PM CST Monday. For 
  the Small Craft Advisory, from 6 PM Monday to 6 AM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ550-552-151130-
/O.EXT.KLIX.SC.Y.0011.210215T0326Z-210216T1200Z/
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
926 PM CST Sun Feb 14 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM CST TUESDAY...

* WHAT...Northwest winds 20 to 25 kt with gusts up to 30 kt and
  seas 5 to 8 ft expected.

* WHERE...All of the tidal lakes, sounds, and open Gulf waters.

* WHEN...Until 6 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ530-532-534-536-538-555-557-151130-
/O.CON.KLIX.SC.Y.0011.210215T1200Z-210216T1200Z/
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
926 PM CST Sun Feb 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM MONDAY TO
6 AM CST TUESDAY...

* WHAT...Northwest winds 20 to 25 kt with gusts up to 30 kt and
  seas 5 to 8 ft expected.

* WHERE...All of the tidal lakes, sounds, and open Gulf waters.

* WHEN...From 6 AM Monday to 6 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
542 
WHUS74 KLIX 151024
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
424 AM CST Mon Feb 15 2021

GMZ570-572-151830-
/O.CON.KLIX.SC.Y.0012.000000T0000Z-210215T1200Z/
/O.CON.KLIX.GL.W.0002.210215T1200Z-210216T0000Z/
/O.CON.KLIX.SC.Y.0011.210216T0000Z-210216T1200Z/
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
424 AM CST Mon Feb 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...
...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 6 AM CST TUESDAY...

* WHAT...For the Gale Warning, northwest winds 20 to 30 kt with 
  gusts up to 40 kt and seas 5 to 10 ft expected. For the first 
  Small Craft Advisory, northeast winds 15 to 20 kt with gusts 
  up to 30 kt. For the second Small Craft Advisory, northwest 
  winds 20 to 25 kt with gusts up to 30 kt and seas 5 to 8 ft 
  expected.

* WHERE...Coastal waters from Port Fourchon Louisiana to Lower 
  Atchafalaya River LA from 20 to 60 NM and Coastal waters from 
  Southwest Pass of the Mississippi River to Port Fourchon 
  Louisiana from 20 to 60 NM.

* WHEN...For the Gale Warning, from 6 AM to 6 PM CST Monday. For 
  the Small Craft Advisory, from 6 PM Monday to 6 AM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ575-577-151830-
/O.CON.KLIX.GL.W.0002.210215T1200Z-210216T0000Z/
/O.CON.KLIX.SC.Y.0011.210216T0000Z-210216T1200Z/
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-
424 AM CST Mon Feb 15 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 6 AM CST TUESDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 kt with 
  gusts up to 40 kt expected. For the Small Craft Advisory, 
  northwest winds around 20 kt with gusts up to 30 kt and seas 8 
  to 10 ft expected.

* WHERE...Coastal Waters from Stake Island LA to Southwest Pass 
  of the Mississippi River from 20 to 60 nm and Coastal waters 
  from Pascagoula Mississippi to Stake Island Louisiana out 20 
  to 60 NM.

* WHEN...For the Gale Warning, from 6 AM to 6 PM CST Monday. For 
  the Small Craft Advisory, from 6 PM Monday to 6 AM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ550-552-151830-
/O.CON.KLIX.SC.Y.0011.000000T0000Z-210216T1200Z/
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
424 AM CST Mon Feb 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY...

* WHAT...Northwest winds 20 to 25 kt with gusts up to 30 kt and 
  seas 5 to 8 ft expected.

* WHERE...The nearshore coastal waters west of Southwest Pass. 

* WHEN...Until 6 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ530-532-534-536-538-555-557-151830-
/O.CON.KLIX.SC.Y.0011.210215T1200Z-210216T1200Z/
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
424 AM CST Mon Feb 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY...

* WHAT...Northwest winds 20 to 25 kt with gusts up to 30 kt and 
  seas 5 to 8 ft expected.

* WHERE...All of the tidal lakes, sounds, the nearshore open Gulf
  waters east of Southwest Pass.

* WHEN...From 6 AM Monday to 6 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this small craft advisory went out at Feb 14, 4:00 PM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Feb 14, 4:00 PM CST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
400 PM CST Sun Feb 14 2021

.SHORT TERM (Tonight through Tuesday Night)...A significant winter
weather event will take place across the northern and western
portions of the forecast area beginning later tonight. The event
will be driven the combination of strong upper level forcing
associated with a jet max and longwave trough axis, a Gulf low
pushing through the offshore waters, and isentropic forcing in the
mid-levels.  This event will consist primarily of freezing rain over
the northwest part of the CWA including metro Baton Rouge and
Southwest Mississippi. The freezing rain will be the result of
southwest flow in the mid-levels advecting warm and humid air into
the area. Temperatures of around 4 to 6C are forecast near the top
of the inversion at 800mb. These warm temperatures will keep any
precipitation in liquid form until it reaches the surface over the
vast majority of the CWA. That being said, with surface temperatures
in the upper 20s and lower 30s around Baton Rouge and Southwest MS,
any rain that falls will quickly freeze on surfaces including
power lines, trees, buildings, and bridges.

The precipitation will come to an end by tomorrow afternoon as the
trough axis and surface quickly pull east of the region and a drier
and more stable airmass advects in.  A much colder airmass will also
feed into the region, and overnight lows will fall into the teens
and 20s.  Strong gradient flow will accompany this cold air
advection, and this will push wind chill values into the single
digits and teens Monday night into Tuesday morning. Significantly
below average temperatures are expected to persist through the
remainder of the forecast period with highs in the upper 30s and
lower 40s on Tuesday and lows in the 20s and lower 30s Tuesday
night.  Another hard freeze will be possible over the northern third
of the CWA.

&&

LONG TERM (Thursday through Sunday)...
A very deep upper level trough will dig into the southern Plains
Wednesday night as a surface low develops along the northwestern
Gulf. An area of cool rain showers will initially develop along a
boundary offshore ahead of the system as upper level return flow
supports isentropic lift. Lower to mid levels will be dry initially
on Wednesday evening with lighter amounts expected before
midnight...Wednesday night.  The low will track along a frontal
boundary racing up from the Gulf to the Tennessee valley on
Thursday.  The flow will be generated in a strong southwesterly jet
anchored on the lower right axis of the trough. Rainfall amounts
could be fairly heavy in a relatively short window with Gulf
moisture and plenty of associated lift on Thursday morning. 1034 MB
Arctic high pressure along a deep upper level trough will once again
rebuild into the southern Plains on Thursday afternoon.  Meanwhile
surface low will race from central Alabama up to New England by
Thursday night putting a quick end to rain for the local area.
Trough will flatten and lift into the area by Friday along with
modifying Arctic high pressure.  Temperatures will be cooler on
Thursday night and Friday...however given the lifting
trough...expect to see temperatures only around 10 degrees below
normal on Friday. However...a freeze is likely for interior areas
Friday morning with lows in the 20s to near 30 for inland areas.
Highs will rebound into the 50s on Friday with a warming trend as
high pressure builds in with a more zonal type flow pattern taking
shape.  A shortwave will pass well to our north on Sunday with a
slight chance of showers possible by late Sunday.  Temperatures will
rebound to near normal by Saturday and continue through the weekend.

&&

.AVIATION...Low ceilings will be the primary concern for most of
the terminals through 06z tonight. Ceilings will generally be near
1000 feet with a mix of IFR and MVFR restrictions expected. There
is a band of light sleet that will impact KMCB between 18z and
20z as well. After 06z, conditions are expected to deteriorate
quickly. Prevailing, IFR and LIFR ceilings will take hold and a
mix of precipitation will develop over all of the terminals. At
KASD, KGPT, KNEW, KMSY, and KHUM, temperatures are expected to
remain above freezing, and a moderate rain with prevailing IFR
visibilities and LIFR ceilings is forecast through the end of the
period. At KMCB, KHDC, and KBTR, a shallow pool of below freezing
air will be in place in the lowest few thousand feet of the
atmosphere. A mix of sleet and freezing rain is forecast for these
terminals with significant icing concerns in place. IFR
visibilities and LIFR ceilings will also be in place at these
terminals.

&&

&&

.MARINE...
Small craft advisories for all marine zones beginning 12Z Monday
through 12Z Tuesday as a 1027 MB Arctic high parked over NE Texas
will bring counterclockwise winds which will bring strong
offshore flow into the waters. Winds will lax on Tuesday afternoon
with offshore flow remaining in place until the next system
approaches on Wednesday. A brief return flow will take hold
Wednesday night as a deep area of low pressure develops along a
the right axis of a deep trough over Texas and the southern
Plains. Another strong cold front moves through on Thursday with
small craft advisories likely once again Thursday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  25  30  13  37 /  70  90  10   0
BTR  28  30  17  38 /  80  90  10   0
ASD  34  40  19  42 /  40  80  10   0
MSY  36  40  24  40 /  50  70  10   0
GPT  39  44  21  43 /  20  80  10   0
PQL  40  48  20  44 /  20  70  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Hard Freeze Watch from Monday evening through Tuesday morning
     for LAZ034>037-039-040-046>050-056>072.

     Wind Chill Watch from Monday evening through Tuesday morning for
     LAZ034>037-039-040-046>050-056>072.

     Winter Weather Advisory from 6 AM to 6 PM CST Monday for LAZ040-
     058>060-065.

     Winter Storm Warning from midnight tonight to 6 PM CST Monday
     for LAZ034>037-039-046>050-056-057-071-072.

GM...Small Craft Advisory from 6 AM Monday to 6 AM CST Tuesday for
     GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

MS...Hard Freeze Watch from Monday evening through Tuesday morning
     for MSZ068>071-077-080>082.

     Wind Chill Watch from Monday evening through Tuesday morning for
     MSZ068>071-077-080>082.

     Winter Weather Advisory from 6 AM to 6 PM CST Monday for MSZ077.

     Winter Storm Warning from midnight tonight to 6 PM CST Monday
     for MSZ068>071.

GM...Small Craft Advisory from 6 AM Monday to 6 AM CST Tuesday for
     GMZ532-534-536-538-550-552-555-557-570-572-575-577.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 7:17 PM CSTHard Freeze WarningLIXEast Feliciana, Pointe Coupee, Saint Helena, Tangipahoa, West Feliciana41 hr
Feb 14, 7:17 PM CSTHard Freeze WarningLIXAssumption, East Baton Rouge, Iberville, Saint Bernard, Saint Helena, Saint James and 4 more41 hr
Feb 14, 7:17 PM CSTWind Chill AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more41 hr
Feb 14, 9:26 PM CSTGale WarningLIX17 hr
Feb 15, 7:06 AM CSTSpecial Weather StatementLIXSaint James24 min
Feb 15, 7:14 AM CSTSpecial Marine WarningLIX61 min
Feb 15, 8:17 AM CSTSpecial Marine WarningLIX58 min
Feb 15, 8:56 AM CSTSpecial Weather StatementLIXPlaquemines64 min
Feb 15, 9:14 AM CSTSpecial Marine WarningLIX61 min
Feb 15, 9:45 AM CSTSpecial Marine WarningLIX43 min
Feb 15, 10:26 AM CSTSpecial Marine WarningLIX37 min

Nearby

Small Craft Advisories in Louisiana, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.